Jump to content
Important Survey - Please Participate ×

Acid Reflux and Benzos


[fi...]

Recommended Posts

Greetings,

 

I am on PPI's for acid reflux (have been for about 4 years) but it seems that the Klonopin has made the acid reflux worse.  Has anyone heard of this before?  I saw a few articles on the web where Benzos could do this.  Was just wondering what others' experiences were.

 

Thanks so much!

Link to comment
Share on other sites

I have acid reflex and found that clonazepam has help relieved the symptoms. It is when I make a reduction in my benzo it aggravates to the point that I went to the ER because of chest pain.  Klonopin is also used as a muscle relaxant. It could relax the stomach valve muscle to cause more acid up your throat. I have had acid reflux for 14 years and have found that your body also builds up a tolerance to PPI's and I have change PPI drug types 3 times in that time frame. Which has helped in each occasion. If your are having a lot of anxiety it also makes reflux symptoms worse. I would talk to your Dr.

 

Tohavefunagain

Link to comment
Share on other sites

Thanks for the info.  I have been on PPI's for 4 years and have also noticed that decreasing the dosage of K causes worse acid reflux.  However, since Klonopin decreases my appetite and even affects my digestion, I have also found that simply taking it without decreasing it doesn't help the reflux either.  I guess everyone responds differently.

 

Regards

 

fg

Link to comment
Share on other sites

Greetings,

 

I am on PPI's for acid reflux (have been for about 4 years) but it seems that the Klonopin has made the acid reflux worse.  Has anyone heard of this before?  I saw a few articles on the web where Benzos could do this.  Was just wondering what others' experiences were.

 

Thanks so much!

 

I have been taking Nexium for a long time and expecially while going through w/d from Xanax, I noticed that it was not working like it used to. till now I never connected the two, but now I am sure one had to do with the other.

Link to comment
Share on other sites

I have read the side effects of PPIs and guess wha? They are so close to those of benzos!  Who knew????  I have been poisoning myself without  realizing it!

So now I have started weaning myself off Nexium!  Another nightmare on the horizon....

Link to comment
Share on other sites

Coping,

 

Are you taking any Probiotics or digestive enzymes?  I find that they help me and that I sometimes needs less of the PPI's when I take them.

 

Thanks and wishing you well ...

 

fg

Link to comment
Share on other sites

Coping,

 

Are you taking any Probiotics or digestive enzymes?  I find that they help me and that I sometimes needs less of the PPI's when I take them.

 

Thanks and wishing you well ...

 

fg

 

As a matter of fact, Yes I am taking Probiotics, digestive enzymes and also an alkaline booster!  Today is the second day without the nexium and boy am I in hell!  Yesterday I had to take a zantac and before bed 2tsp. of Malox. Thankfully I was able to be heartburn free during the night.  This morning I had two slices of organic whole wheat bread with raisins and the hearburn started up immediately. I took the malox again but it did not help much, then I took 1/2 tsp. baking soda and I think I am feeling better.  I read somewhere about a program that teaches how to eat the proper combination of foods, which if done properly guarantees the heartburn to go away.  I have been thinking about doing this, it only costs $ 40.00 which is fully refundable within 60 days if I am not happy.  At this point I am willing to try anything except going back on the Nexium!  I gave up xanax and I am surving, hopefully I will survive giving up the Nexium!  LOL

 

Link to comment
Share on other sites

Hi FG,

Do you have a buddie blog? Have been trying to find you :) I really liked what you said, "The future is your friend."

Was reading your signature and read that you have been on disability since 2007. Was this because of Benzos? Just wondering. I can totally see how benzo poisoning could cause this!

Have been ill--2nd bout of bronchitis in a month's time. Was given a steroid, breathing treatment, and an antibiotic. While, I could breathe again, the steroid & quite possibly the breathing treatment have caused major s/x's this week :'( :sick: :'( 

Am also having a lot of the acidy/indigestion/gastritis-like stomach problems. I do have some dexilant on hand. Have been faithfully taking a probiotic pearle, as well as a digestive enzyme. Wondering if taking the dexilant again for awhile will bring some relief. Am going to ask doc to run a h-pylori test again too. Hope you're doing well.  T2

Link to comment
Share on other sites

Hi T2,

 

I don't yet have a buddie blog, but I hope to have one in the near future.  I am actually on SS Disability due to Cervical Dystonia in my neck (that is how I was prescribed Klonopin).  However, Dystonia (at least for me) is nothing compared to the benzos, so I am glad I was already on Disability before I got to this point with Klonopin.  I am really looking forward to going back to work, but I'm looking at 2 years or so before that happens (due to the slow tapering I am having to do with Klonopin).

 

Well, thanks for the post and have a great evening.

 

fg

Link to comment
Share on other sites

Hi FG,

So very sorry about the cervical dystonia. Has that gotten much better? I agree with you-almost nothing is as bad as benzo poisoning and the suffering. There are days that I really think will be my last at work. Never knowing what s/x will appear or reappear is rough. Then, to get sick and have the medications react with the benzos...even though checking Drug interactions on Drugs. com gave no probs with the steroid, breathing trtmt. but one just never knows. I read where people take Vitamin D, COQ10, whey protein......wowza, they caused revved up anxiety and gut probs for me??????? And a number of weeks ago, I made the  :pokey: decision to drink about a tablespoon of brewed iced tea :pokey, thinking that a tablespoon would certainlhy not bother me. HA! Won't be repeating that anytime soon :idiot: Hope you're doing well this evening, FG.

Love, Hope, & Healing....T2

Link to comment
Share on other sites

I don't know if this will help you find your answer or explain how/why Klonopin interferes with the digestive system, but Klonopin DOES cause gas, namely flatulence... So, somehow it does interfere with the digestive system. 

 

The only thing I know that can answer this, medically, is that some acid reducers affect histamine receptors (allergic reaction receptors), and histamine receptors affect anxiety.  That's why some antihistamines (Vistaryl and it's generics) are used for anxiety. 

 

I've never noticed anything but more flatulence with Klonopin.  And it's like clockwork! 

Link to comment
Share on other sites

Vistaril really helped me when I was quickly detoxed from Klonopin.  Unfortunately, even that couldn't help with the severe w/d sxs and I had to reinstate Klonopin and taper at a much slower rate.  Yeah, any antihistamine I take seems to help out my stomach (my doctor confirmed that as well).  Hopefully these GI problems (and lack of appetite) will dissipate soon.

 

fg

Link to comment
Share on other sites

T2,

 

The Dystonia comes and goes.  If I do too much reading, etc., it makes it worse.  I have had nights where my ears rang and I could hardly sleep due to the tightness in my neck caused by the Dystonia (last night was an example).

 

Oh, for checking out medicine interactions, you might try www.epocrates.com.  That's the site my doctor uses and it has picked up interactions that my Pharmacist didn't pick up.

 

Wishing you well ...

 

fg

Link to comment
Share on other sites

Since Klonopin isn't nasty tasting (tastes kinda minty), have you considered putting it under your tongue?  It might help you figure out if it helps or hurts your GI tract.  When my GI tract wasn't absorbing vitamins (I had them checked and though I had Pernicious Anemia-- I didn't, whew!), my pdoc gave me the sublingual kind of Ativan because it wasn

t being absorbed either.  One note though:  The sublingual Ativan seemed weaker to me (pdoc said they uusally make them weaker, since they hit your bloodstream faster than orally taking them), so I asked for the regular A back and put it under my tongue.

 

Even if your Klonopin aren't the wafer/tongue dissolving type, you can take it sublingually.

 

Just an idea.  For others, you can do this with other benzos as well.  Ativan tastes very sweet, but Xanax tastes terrible! 

Link to comment
Share on other sites

  • 2 weeks later...

It's not at all unusual to develop various digestive tract problems while taking benzos or while getting off them or both.  There are tons of GABA receptors throughout the gut's nervous system.  Not everyone develops these problems, but when they do happen they can be quite severe and disruptive. 

 

Some people find relief going on a low carb diet or the GAPS diet.  For me a low carb diet got rid of my reflux overnight, and after about six months on the GAPS diet I can now eat a small amount of the foods that used to give me heck, without trouble, as long as I don't do it too often or too many days in a row.

 

Anyway, yes, definitely there can be a connection.  The gut has its own nervous system and it's full of GABA receptors.

Link to comment
Share on other sites

×
×
  • Create New...